Louisiana, 2021

Hail and Damaging Wind in Louisiana, April 23 to 24, 2021

April 23 to 24, 2021 · NWS LCH · 3 events in 3 counties and zones

A warm front lifted north across the region during the 23rd spawning showers and storms. A drier air mass moved in during the 24th setting up the conditions for a heat burst.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A warm front lifted north across the region during the 23rd spawning showers and storms. A drier air mass moved in during the 24th setting up the conditions for a heat burst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 23, 5:30 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 23, 5:30 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
630 PM CDT Fri Apr 23 2021

.DISCUSSION...
00Z 24APRIL21 TAFs

&&

.AVIATION...
Storms on radar as a warm front moves north ahead of another front
moving east. Winds will remain elevated along with VCTS until the
second front moves east out of the area near the end of this
period.

&&

.PREV DISCUSSION... /issued 325 PM CDT Fri Apr 23 2021/

SHORT TERM [From Today through early Sunday]...
Warm front beginning to creep further north with 70 degree dew
points noted in SE TX. Radars beginning to show some convective
activity over our area...but warm frontal lift and increasing PVA
ahead of the shortwave will lead to more widespread coverage
developing in the coming hours. This is further supported by the
special 18Z LCH sounding, which shows the 700mb capping layer has
eroded significantly.

Convection developing near the warm front will have a favorable
environment to work with. Favorable wind fields will be further in
enhanced in the low levels with the warm front in vicinity, and
instability will be more than sufficient for strong updrafts.
Tornadoes and damaging wind gusts will be possible with these, and
while mid level lapse rates aren't particularly steep per 18Z LCH
sounding, large hail will still remain a threat as well. Upscale
convective growth will likely favor a mix of semi discrete cells and
bowing linear segments towards the evening, and with a strong low
level jet developing, damaging wind and tornado threat will persist
into the overnight hours. PoPs remain elevated, but do slowly taper
off gradually after midnight, though trailing cold FROPA not
expected until the day Saturday.

Aside from the possibility of severe weather, heavy rain and
flooding potential is also a concern. PWATS of 1.64" already noted
on 18Z LCH sounding, and this will likely further increase as deep
moist advection continues while the warm front lifts north. With
modest instability and a good axis of moisture convergence, storms
will produce rainfall efficiently, and training cells will be
possible. 12Z HREF suite depicts a somewhat narrow east-west
oriented PMM QPF corridor of 3-6", with individual members resolving
this in slightly different areas around the CWA. That said, the
signal is one that will need to be monitored going forward when/if
such a training scenario develops. Latest HRRR runs also show the
potential for a somewhat stationary trailing inflow band developing
on the back end of the event overnight, which could further
exacerbate any prior flooding if it were to develop. Given all
that, a Flash Flood Watch will be issued with the afternoon
forecast package. Thanks neighboring offices/WPC for all the
collaboration this afternoon.

Weak cold front/surface trough slides through on Saturday, and with
no appreciable CAA, temperatures actually look to be quite mild with
highs in the low to mid 80s. With a lack of good forcing, expecting
dry conditions with the FROPA. Once northerly winds do develop,
slightly drier air works in overnight with lows Sunday morning near
seasonal normals.

50

LONG TERM [Sunday through Friday]...
Ridging developing aloft and sfc high pressure sliding ewd will
lead to dry weather for late in the weekend and early part of the
new work week. Building heights will lead to slightly warmer temps
for Sunday afternoon across the TX zones...however the good dry
air in place will allow good radiating Sunday night, leading to
mins around seasonal values Monday morning. The warming trend then
overspreads the remainder of the forecast area on Monday as
heights further build and return flow begins ushering in warmer
air off the Gulf, with highs Tuesday expected to warm well into
the 80s all but the coastal zones.

A series of shortwaves will dig a trof over the wrn CONUS into
mid-week. The first disturbance rounding the base will begin
spreading lift across the wrn Gulf region Tuesday night.
Convective coverage will gradually increase through Wednesday
morning while PWAT values climb to around 2 inches, with
scattered showers/storms in the forecast for Wednesday
afternoon/evening as a pre-frontal trof looks to sweep through the
area. Convection will largely end with the passage of this
feature, although some lingering showers could continue into
Thursday when our next sfc cool front passes, followed by the
mid-level trof axis. Cooler/drier weather then looks on tap for
the end of the forecast period with daytime highs generally in the
70s and overnight lows in the 50s.

25

MARINE...
Strong srly winds are developing on the coastal waters today as
the gradient tightens ahead of deepening low pressure over the
Plains...and SCA/SCEC headlines continue. Winds will relax later
tonight as the low fills/ejects ewd. Winds behind the first
frontal passage are not expected to be too elevated with the lack
of cold air moving over the nwrn Gulf. With a progressive pattern
in place, an elevated onshore flow can be expected again late in
the period ahead of the next frontal passage.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  64  82  57  80 / 100  10   0   0
LCH  68  84  61  82 /  80  10   0   0
LFT  68  82  59  80 /  70  10   0   0
BPT  69  85  59  81 /  70   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Saturday morning for LAZ027>033.

TX...Flash Flood Watch through Saturday morning for TXZ180-259-260.

GM...Small Craft Advisory until 3 AM CDT Saturday for GMZ450-452-455-
     470-472-475.

     Small Craft Exercise Caution from 3 AM CDT Saturday through
     Saturday morning for GMZ450-452-455-470-472-475.

     Small Craft Exercise Caution until 3 AM CDT Saturday for GMZ430-
     432-435.

&&

AVIATION...87
Hazardous weather outlook, Apr 23, 2:06 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
306 PM CDT Fri Apr 23 2021

LAZ041>043-073-074-TXZ201-215-216-261-262-241100-
Calcasieu-Jefferson Davis-Acadia-West Cameron-East Cameron-Hardin-
Jefferson-Orange-Southern Jasper-Southern Newton-
306 PM CDT Fri Apr 23 2021

...TORNADO WATCH 99 IN EFFECT UNTIL 9 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms will be possible by mid week as a frontal
boundary pushes through the region. Details on timing will become
more clear as the event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ044-045-052>055-241100-
Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary-
Lower St. Martin-
306 PM CDT Fri Apr 23 2021

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...This afternoon and tonight.

A warm front will lift north across the area today. Shower and
thunderstorm coverage will increase into tonight...with some of
these storms having the potential to become severe with tornadoes,
damaging winds and large hail possible. In addition to the severe
weather threat, these storms will have the potential to produce heavy
rainfall that could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms will be possible by mid week as a frontal
boundary pushes through the region. Details on timing will become
more clear as the event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ027>033-TXZ180-259-260-241100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Tyler-Northern Jasper-Northern Newton-
306 PM CDT Fri Apr 23 2021

...TORNADO WATCH 99 IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms will be possible by mid week as a frontal
boundary pushes through the region. Details on timing will become
more clear as the event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-452-455-470-472-475-241100-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
306 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM CDT SATURDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms will be possible by mid week as a frontal
boundary pushes through the region. Details on timing will become
more clear as the event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-241100-
Sabine Lake-Calcasieu Lake-
306 PM CDT Fri Apr 23 2021

...TORNADO WATCH 99 IN EFFECT UNTIL 9 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold front will push through the region Saturday morning bringing
ongoing precipitation to an end.

Showers and thunderstorms will be possible by mid week as a frontal
boundary pushes through the region. Details on timing will become
more clear as the event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ435-241100-
Vermilion Bay-
306 PM CDT Fri Apr 23 2021

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

A  warm front will lift north out of the coastal waters today.
Scattered showers and isolated thunderstorms will be possible
through the day. Some of these storms will have the potential to
become severe during the afternoon and evening with waterspouts,
damaging winds and large hail possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold front will push through the region Saturday morning bringing
ongoing precipitation to an end.

Showers and thunderstorms will be possible by mid week as a frontal
boundary pushes through the region. Details on timing will become
more clear as the event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

25

In the hours before

Special weather statement, Apr 23, 3:27 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
427 PM CDT Fri Apr 23 2021

LAZ027-TXZ260-232200-
Vernon LA-Northern Newton TX-
427 PM CDT Fri Apr 23 2021

...SPECIAL WEATHER STATEMENT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm over
Farrsville, or near Burkeville, moving northeast at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Toledo Bend Dam, Burkeville, Mayflower, Farrsville and Wiergate.

A Tornado Watch remains in effect until 900 PM CDT for west central
Louisiana...and southeastern Texas.

LAT...LON 3125 9337 3090 9364 3095 9387 3105 9389
      3116 9387 3118 9362 3117 9358 3120 9355
      3122 9355 3123 9354 3124 9356 3125 9354
      3128 9353
TIME...MOT...LOC 2127Z 213DEG 36KT 3099 9378

Warthen
Special weather statement, Apr 23, 3:31 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
431 PM CDT Fri Apr 23 2021

TXZ180-232200-
Tyler TX-
431 PM CDT Fri Apr 23 2021

...SPECIAL WEATHER STATEMENT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chester, moving northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Woodville, Colmesneil and Chester.

LAT...LON 3106 9456 3106 9453 3104 9450 3105 9449
      3103 9448 3104 9445 3103 9444 3100 9445
      3101 9444 3102 9442 3103 9441 3079 9440
      3075 9460 3101 9465
TIME...MOT...LOC 2131Z 223DEG 33KT 3095 9469

Stigger/87
Special weather statement, Apr 23, 5:53 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
653 PM CDT Fri Apr 23 2021

LAZ028-240030-
Rapides LA-
653 PM CDT Fri Apr 23 2021

...SPECIAL WEATHER STATEMENT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Otis, or near Hineston, moving northeast at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Alexandria, Pineville, Hineston, Alexandria International Airport,
Ball, Libuse, Tioga, Timber Trails, Esler Regional Airport, Otis,
Elmer, Kingsville, Sieper, Gardner, Paradise and Calcasieu.

A Tornado Watch remains in effect until 900 PM CDT for central and
west central Louisiana.

LAT...LON 3143 9220 3107 9271 3118 9283 3122 9283
      3139 9266 3147 9225
TIME...MOT...LOC 2353Z 226DEG 47KT 3119 9272

Stigger/87

The radar

The Ft Polk radar (KPOE), 78 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.

Hail, Avoyelles

When
April 23, 6:35 PM CST
Where
Avoyelles County, 0.59 mi W of Bunkie
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.950, -92.190

Quarter size hail in Bunkie.

High Wind, East Cameron

When
April 24, 12:24 AM CST to 1:24 AM CST
Where
East Cameron forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
C-MAN Station
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

A heat burst occurred along the coast and affected communities from Holly Beach to Creole. A wind gust of 70 mph was recorded at Cameron. Trees and power poles were reported down.

Thunderstorm Wind, Iberia

When
April 24, 1:14 AM CST
Where
Iberia County, New Iberia Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
30.030, -91.880

A wind gust of 63 mph was recorded at KARA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955761, 955763, 955762.